or Connect
TheCatSite.com › Forums › General Forums › Cats and Other Animals › HELP!!! My husky is VERY sick... Need answers and prayers!
New Posts  All Forums:Forum Nav:

HELP!!! My husky is VERY sick... Need answers and prayers!

post #1 of 15
Thread Starter 
I first noticed at around 11:00 am this morning that my 2 and 1/2 year old siberian husky was weak in her back end... It has progressed through out the day. She has become ataxic, has vertical nystagmus, and has had 2 petite seizures. SHE IS ON FLAGYL!!!! We have stopped stopped giving her the flagyl. We have given her valium for the seizures. The vets aren't sure if it is the flagyl or if there is something more going on since she was on a low dose. she was on it for 3 weeks though. She also takes clomipramine for seperation anxeity.

PLEASE... if anyone has any ideas as to what it could be or has expirianced this from flagyl... let me know. I need lots of prayers... this is my baby girl. I'm SO scared. She is staying with me in my bedroom tonight so I can monitor her...

Thank you all....
post #2 of 15
Flagyl is good medication- however it may not agree with every animals. It could be a number of things going on with your pup- the cocktail of meds she's on interacting together strangly, an allergy to one of them, has she gotten into any household items (cleaning items?), i'd take her into the vets office for a work up just to be safe.please lay her down flat with her head down/to the side if she starts seizing again so that she does not choke. i'm soo sorry hon i wish i could help you (((vibes)))
post #3 of 15
I can't help at all except to offer you calming vibes and many prayers for her.
post #4 of 15
Thread Starter 
I work for a vet. She spent all afternoon with me at the office. Bloodwork was normal. Urine was normal. She couldn't have gotten into anything at my house... I make sure everything is outta reach because she does have seperation anxeity and likes to chew on things. I asked all of the neighbors if they had used any chemicals in there yard or around the house... no one has. I haven't switched anything in the house (food, cleaning supplies, laundry detergent, etc.)The only way she could have gotten into anything is if some random person threw something in my yard. She is SO antsy right now. She wont sit still. She just keeps panting and moving around like she cant get comfortable. She keeps having these "episodes". I wouldn't call it a seizure. She just suddenly falls down. No convulsions. she gets right back up, but it freaks me out every time she does it.

I just wish I knew what to do with her.
post #5 of 15
Healing vibes! Healing vibes! Healing vibes!

post #6 of 15
Bless her heart, many healing vibes and prayers for her
post #7 of 15
Oh, one more thing...I reread your post -- did you ask your vet about side effects from Flagyl? This seems more likely than acute onset of vestibular disease.

The adverse effects of metronidazole can include (rarely) neuro symptoms such as the ones you're describing -- subacute cerebellar syndrome. Here's a link to a pet pharmacy listing for that Rx: (I've pasted the side effects part & underlined the neuro part; the link has more info):


Side effects are not commonly seen with this medication unless the patient is taking especially high doses (general anti-diarrheal doses should not be a problem) or moderate doses for a long time period (months). Side effects seen can relate to nausea or appetite loss, or side effects can be neurologic (staggering, head tilt to one side, dilated pupils, and bizarre back and forth eye movements called nystagmus, and even seizures, particularly in cats). Most cases of toxicity involve very high doses or chronic (months) use of the smaller doses. In cases of toxicity, recovery from neurologic signs typically takes 1 to 2 weeks after the drug is discontinued. This recovery period can be shortened to less than 48 hours by using a diazepam treatment protocol published in the Journal of Veterinary Internal Medicine (May/June 2003). The actual mechanism for the development of neurologic signs in toxicity is unknown as is the mechanism for recovery using diazepam.
post #8 of 15
Thread Starter 
Metronidazole toxicity is what they were thinking. They just weren't sure because she was on such a low dose.

The seizures have stopped for now. She's just ataxic and still has nystagmus. She looks a lot better then last night but still no where near normal.

I'm going to bring her with me to work this afternoon so she can be monitored. Just to be on the safe side.

She really likes all the attention she is getting. Everyone keeps loving on her and telling her what a good sweet girl she is. When she had the seizure last night, two women who I work with, were crying because they were so worried about her. I had 1/2 a dozen people tell me "if anything happens, call me" And I already got a phone call this morning from work because they wanted to see how she was doing.

I think she is a little spoiled...
post #9 of 15
Glad to hear she's getting better , and hopefully, on the road back to being healthy as quickly as possible...please give her a chin scratch for me!
post #10 of 15
I really don't have any advice, but I was wondering...since she's on a low dose...is it possible your dog is allergic to her meds??? Just wondering...

And I'm sending many positive vibes your way and I hope you get some answers soon.
post #11 of 15
Sending hugs and prayers from Mississippi for you and your girl. I hope she continues to get better.

Please keep us posted on how she is doing.

post #12 of 15
Thread Starter 
She seems like she is getting better. I think the combination of the meds is the reason for the seizures. Everything esle fits for metronidazole toxicity, but seizures are very rare with it. The clomipramine is known to lower seizure threshold. So it made her have an increased chance of having one. I know the clomipramine isn't the reason for all of this since she has been on it for about 1 and 1/2 years. The doctors said she could just be very sensitive to the flagyl. In either case... I won't be giving flagyl to her ever again. Just to play it safe.

She is getting a little more balance. She is running into a lot of things from her vision being messed up. (so far a planter, cabinet, and a wall.) But she is much better then last night.

The vet said that the "episodes" she was having could have been small seizures. She hasn't had anymore of them. (thank god)

She did run a little bit in the back yard. She looked really goofy. (picture a drunk person trying to run) She can't walk well in the house though. We have wood floors through out most of the house which are proving to be too difficult for her still. The bedroom has carpet so she will be staying in there for at least another night.

Keep praying for more progress. Hopefully she wont have any permanent damage from this whole thing. She was clumsy enough to begin with...
post #13 of 15
I can't offer anything except that I had a Basset hound years ago that had Epilepsy, she would get very nervous, pupils would dilate and she would just kinda fall over. She seemed to get them when she was upset or nervous, she had them for about 3 or 4 years and they just stopped. My sister also had a cocker that had it. Hope your baby is doing OK.
post #14 of 15
Thread Starter 
She seems to be doing a lot better. She is almost normal now. She is just a little unsteady. Her vision is still not completely better. (She is still bumping into things) But it is a thousand times improved from the other day. It looks like it was just the flagyl... thank god. Hopefully, at this rate, she will be her old self within the next day or so. Thank you all for your prayers... I was terrified and thinking the worst...
post #15 of 15
That's good news! Glad she's doing better!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Cats and Other Animals
TheCatSite.com › Forums › General Forums › Cats and Other Animals › HELP!!! My husky is VERY sick... Need answers and prayers!